Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS La Crosse, WI

September 13, 2005Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 1:19 AM CDT for Dodge County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2005, 1:19 AM CDT (06:19 UTC)
Expired
Sep 13, 2005, 1:45 AM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 130619
SVRARX
MNC039-130645-
/O.NEW.KARX.SV.W.0099.050913T0619Z-050913T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
119 AM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 145 AM CDT

* AT 119 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 3 MILES WEST OF CLAREMONT...OR
  ABOUT 8 MILES EAST OF OWATONNA. THE SEVERE THUNDERSTORM WAS MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 1 AND 24 AND COUNTY ROADS 20 AND 5 AROUND 125 AM...
  WASIOJA AND WEST CONCORD AROUND 130 AM...
  KASSON AND MANTORVILLE AROUND 135 AM...
  BERNE AROUND 140 AM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4404 9303 4389 9304 4391 9270 4418 9269
      4418 9303

$$

THOMPSON
3 follow-up statements
000 
WWUS53 KARX 130626
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT TUE SEP 13 2005

MNC039-130645-
/O.CON.KARX.SV.W.0099.000000T0000Z-050913T0645Z/
DODGE MN-
126 AM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR DODGE COUNTY...

AT 126 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 2 MILES NORTHWEST OF
CLAREMONT...OR ABOUT 9 MILES WEST OF DODGE CENTER. THE SEVERE STORM
WAS MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANTORVILLE AND WEST CONCORD AROUND 135 AM...
  BERNE AROUND 140 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4404 9303 4389 9304 4391 9270 4418 9269
      4418 9303

$$

THOMPSON
000 
WWUS53 KARX 130635
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 AM CDT TUE SEP 13 2005

MNC039-130645-
/O.CON.KARX.SV.W.0099.000000T0000Z-050913T0645Z/
DODGE MN-
135 AM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR DODGE COUNTY...

NO SEVERE WEATHER HAS BEEN REPORTED...BUT THE STORM WAS STILL 
CAPABLE OF PRODUCING OF HAIL.

AT 133 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL OVER WASIOJA...OR ABOUT 4
MILES NORTHWEST OF MANTORVILLE. THE SEVERE STORM WAS MOVING EAST AT 
45 MPH. NO SEVERE WEATHER HAS BEEN REPORTED...BUT THE STORM WAS 
STILL CAPABLE OF PRODUCING NICKEL SIZE HAIL.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4403 9300 4388 9295 4391 9269 4419 9269
      4419 9304

$$

THOMPSON
000 
WWUS53 KARX 130645
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 AM CDT TUE SEP 13 2005

MNC039-130653-
/O.EXP.KARX.SV.W.0099.000000T0000Z-050913T0645Z/
DODGE MN-
145 AM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS EXPIRED...

THE THUNDERSTORM THAT HAD BEEN SEVERE HAS MOVED OUT. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS EXPIRED.

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

LAT...LON 4403 9300 4388 9295 4391 9269 4419 9269
      4419 9304

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:25 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 12, 9:25 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT MON SEP 12 2005

.UPDATE...COLD FRONT EXTENDED FROM NORTHEAST TO SOUTHWEST MN...
WITH LARGE AREA OF CONVECTION FROM CENTRAL TO SOUTHWEST MINNESOTA
INTO SOUTHEAST SOUTH DAKOTA. MSAS INDICATED LOW LEVEL MOISTURE
CONVERGENCE ALONG THE FRONT...WITH MAXIMUM OVER SOUTHWEST MN. IN
ADDITION...850MB WINDS OF 40-50KTS FEEDING HIGH THETA-E AIR INTO
THE UPPER MISSISSIPPI VALLEY.

EXPECT CONVECTION TO CONTINUE LIFTING NORTHEASTWARD TONIGHT. LATEST
RUC AND 00Z NAM SUGGESTS CONVECTION SHOULD EXPAND MAINLY INTO PARTS
OF SOUTHEAST MN AND WESTERN WI. INSTABILITY AND WIND PROFILES SUPPORT
POTENTIAL FOR A FEW SEVERE STORMS DURING THE OVERNIGHT HOURS...
GENERALLY ALONG AND NORTH OF A LINE FROM CHARLES CITY IOWA...TO LA
CROSSE AND NEILLSVILLE WISCONSIN. LOCALLY HEAVY RAINFALL ALSO
POSSIBLE DUE TO PRECIPITABLE WATER VALUES NEAR 2 INCHES. PLEASE
REFERENCE LATEST SPC DAY ONE OUTLOOK...ALONG WITH LOCAL HAZARDOUS
WEATHER OUTLOOK.

ZONES WERE UPDATED EARLY THIS EVENING FOR PRECIPITATION TRENDS.
CURRENT DATA BASE APPEARS TO BE HANDLING OVERALL SCENARIO WELL AT
THIS TIME...SO NO ADDITIONAL UPDATES ANTICIPATED AT LEAST THROUGH
MIDNIGHT.

&&
THOMPSON

.PREV DISCUSSION...

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERN REMAINS ON RAIN CHANCES THROUGH THE PERIOD ALONG
WITH TEMPERATURES.

18Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM
NORTHWEST KANSAS INTO SOUTHEAST SOUTH DAKOTA AND INTO NORTH CENTRAL
MINNESOTA. WATER VAPOR IMAGERY DEPICTING SHORTWAVE ROTATING
NORTHEASTWARD THROUGH NEBRASKA ALONG BOUNDARY. FARTHER EAST...NOSE
OF MOISTURE TRANSPORT FUELING CONVECTION ACROSS SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN. BEST INSTABILITY AXIS IS
JUST AHEAD OF FRONT INTO SOUTHWEST MINNESOTA.

12Z 12SEP05 NAM INITIALIZED THE TROUGH OVER THE WESTERN CONUS TOO
WEAK WITH THE GFS BETTER WITH REGARDS TO HEIGHTS VERSUS 12Z RAOB
DATA. ALL IN ALL MODELS ARE IN DECENT AGREEMENT...ALTHOUGH THERE ARE
SOME MINOR DIFFERENCES AT MID-LEVELS AFTER 36 HOURS...WITH THE GFS
SOMEWHAT DEEPER AND A BIT FASTER THAN THE NAM.  GIVEN THE BETTER
INITIALIZATION WITH SHORTWAVE ENERGY OVER NEVADA/UTAH WILL LEAN
TOWARDS THE GFS VERSUS NAM.

THIS EVENING EXPECT SCATTERED CONVECTION ACROSS THE WESTERN PART OF
THE FORECAST AREA TO LIFT NORTHEASTWARD. STRONGEST MOISTURE
TRANSPORT/LIFT/SHEAR AND INSTABILITIES REMAIN TO OUR WEST WHERE
GREATEST SEVERE WEATHER THREAT EXISTS. COLD FRONT WILL TO SAG INTO
NORTHWEST WISCONSIN LATER TONIGHT WITH MOISTURE TRANSPORT INTO THE
FORECAST AREA. MOST SHEAR AHEAD OF FRONT IN THE LOWEST 3
KILOMETERS THROUGH THE NIGHT. IN ADDITION EXPECT PRECIPITABLE WATER
VALUES IN THE 1.5 TO 2 INCH RAIN...SO SOME LOCALLY HEAVY RAINS
POSSIBLE. HIGHEST POPS TONIGHT ACROSS THE NORTHWESTERN AREAS IN
VICINITY OF FRONT.

ON TUESDAY...FRONT TO SLIP INTO THE AREA AS MID LEVEL TROUGH
APPROACHES THE GREAT LAKES. INCREASING MID LEVEL WINDS WILL RESULT IN
STRONGER SHEAR VALUES...HOWEVER WITH CLOUDS AND PRECIAPITION TO
BEGIN THE DAY INSTABILITIES TO BE LIMITING FACTOR FOR SEVERE
WEATHER WITH MLCAPES OF ONLY 1000-1500 J/KG. WITH POSITION OF
FRONTAL BOUNDARY...GREATEST THREAT LOOKS TO BE ACROSS THE
SOUTHWESTERN COUNTIES. NONE THE LESS....WITH FRONT DRAPED ACROSS
THE FORECAST AREA...MOISTURE TRANSPORT AND HIGH PRECIPITABLE WATER
VALUES...LIKELY POPS LOOKS GOOD.

SYSTEM SHOULD BE PROGRESSIVE TUESDAY NIGHT WITH RAIN PUSHING OUT OF
THE AREA LATER. QUESTIONS WILL BE IF ANY CLEARING MAKES IT WAY INTO
THE AREA. MODEL RELATIVE HUMIDITY PROGS DOES SHOW SOME MOISTURE
BEHIND FRONT AND WENT MORE ON THE PESSIMISTIC SIDE. HOWEVER...IF
CLEARING DOES OCCUR THEN FOG POTENTIAL WILL BE HIGH.

HIGH PRESSURE SETTLES IN FOR WEDNESDAY WITH QUIET AND SEASONABLE
WEATHER. MODELS NOW LATCHING ON TO ANOTHER SHORTWAVE TO TRANSLATE
ALONG THE U.S/CANADIAN BORDER ON THURSDAY. THIS COULD SPREAD SOME
LIGHT PRECIPITATION AMOUNTS TO THE NORTHWEST ZONES AND THIS ALREADY
ADDRESSED IN THE GRIDDED DATABASE.

GUIDANCE TEMPERATURES VERY CLOSE THROUGH THE PERIOD...ESPECIALLY
THE MET/MAV. A  LITTLE TRICKY TOMORROW WITH EXPECTED CLOUD SHIELD
AND PRECIPITATION. LOOKS AS THOUGH READINGS WILL RETURN BACK TO
SEASONAL NORMALS BY WEDNESDAY IN WAKE OF COLD FRONT. UNTIL THEN
ANOTHER WARM AND HUMID NIGHT EXPECTED TONIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY

MEDIUM RANGE MODELS SHOWING SOME SIGNIFICANT DIFFERENCES BEYOND DAY
4...THUS CONFIDENCE LEVEL RATHER LOW. INITIALLY...UPPER FLOW TO BE
NEARLY ZONAL ACROSS THE NORTHERN CONUS AS TROUGH BEGINS TO DIG ALONG
THE WEST COAST. MODELS HAVING PROBLEMS WITH THIS DIGGING WESTERN
TROUGH AS THE OPERATIONAL 06Z GFS SHOWING A MORE PROGRESSIVE
SOLUTION VERSUS THE 00Z ECMWF. MODELS ARE BEGINNING TO HINT AT LEE
CYCLOGENESIS OCCURRING SOMETIME THIS WEEKEND INTO EARLY NEXT WEEK
WITH DEVELOPING WARM FRONT ACROSS THE CENTRAL CONUS. FOR NOW WILL
HAVE POPS IN SUNDAY/SUNDAY NIGHT BUT KEEP MONDAY DRY PER
COLLABORATION WITH SURROUNDING OFFICES...ALTHOUGH MONDAY WILL HAVE TO
BE WATCHED CLOSELY WITH FURTHER MODEL RUNS. TEMPERATURES LOOK TO
REMAIN AROUND SEASONAL NORMALS THROUGH THE PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RABERDING
Hazardous weather outlook, Sep 12, 9:00 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT MON SEP 12 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
900 PM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDING FROM NORTHEAST TO SOUTHWEST MINNESOTA WILL
CONTINUE MOVING SLOWLY SOUTHEASTWARD TONIGHT. A FLOW OF WARM...
MOIST...AND UNSTABLE AIR WILL GENERATE THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT DURING THE OVERNIGHT AND EARLY MORNING HOURS. A FEW
STORMS MAY BE SEVERE ALONG AND NORTH OF A LINE FROM CHARLES CITY
IOWA...TO LA CROSSE...AND NEILLSVILLE WISCONSIN.

THE MAIN THREAT TIME APPEARS TO BE THROUGH 7 AM TUESDAY MORNING.
THE PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO
POSSIBLE. IN ADDITION...A VERY WARM AND MOIST AIRMASS OVER THE AREA
WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AND TUESDAY EVENING AS THE
COLD FRONT SLOWLY MAKES ITS WAY ACROSS THE AREA. AVAILABLE MOISTURE
AND FAVORABLE WINDS ALOFT POINT TO A SLIGHT RISK OF SEVERE STORMS
DURING THIS TIMEFRAME...SOUTH OF A CHARLES CITY IOWA TO LA CROSSE AND
WISCONSIN RAPIDS WISCONSIN LINE. INSTABILITY REMAINS IN QUESTION FOR
TUESDAY AFTERNOON AND EVENING...AS PERSISTENT SHOWERS THROUGH MUCH OF
TUESDAY MAY KEEP TEMPERATURES FROM WARMING MUCH AND INSTABILITY FROM
DEVELOPING. IF SOME SUNSHINE DOES BREAK THROUGH...ALLOWING FOR MORE
DESTABILIZATION...LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
SEVERE THREATS...BUT ISOLATED TORNADOES WOULD ALSO BE POSSIBLE RIGHT
NEAR THE COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA.

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK
DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN
WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO
NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF
THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED OVERNIGHT AND INTO EARLY TUESDAY
MORNING OVER PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
WESTERN WISCONSIN. SPOTTERS MAY BE NEEDED AGAIN TUESDAY AFTERNOON AND
EVENING OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL
WISCONSIN. SPOTTER GROUPS AND EMERGENCY MANAGERS WILL WANT TO STAY
TUNED TO THE LATEST WEATHER INFORMATION AND FORECASTS RELATING TO THE
SEVERE WEATHER POTENTIAL.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:58 PM CDTSevere Thunderstorm WarningARXWinona24 min
Sep 13, 3:32 PM CDTSevere Thunderstorm WarningARXHouston28 min
Sep 13, 4:15 PM CDTFlash Flood WarningARXHouston, Winona3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.